Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2017, 9:14 AM CDT for Dallas County, Polk County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 9:14 AM CDT (14:14 UTC)
- Expired
- Jun 14, 2017, 9:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -227 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WUUS53 KDMX 141414
SVRDMX
IAC049-153-141445-
/O.NEW.KDMX.SV.W.0142.170614T1414Z-170614T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
914 AM CDT WED JUN 14 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in central Iowa...
Central Dallas County in central Iowa...
* Until 945 AM CDT.
* At 914 AM CDT, a severe thunderstorm was located over Adel, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes, Adel, Polk
City, Saylorville, Dallas Center, Granger, De Soto, Woodward, Big
Creek Lake, Saylorville Lake and Big Creek State Park.
This includes the following highways...
Interstate 35 near mile marker 94.
Interstate 80 between mile markers 106 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 9420 4186 9387 4186 9381 4175 9355
4150 9408
TIME...MOT...LOC 1414Z 230DEG 40KT 4162 9401
HAIL...<.75IN
WIND...60MPH
$$
Donavon2 follow-up statements
612
WWUS53 KDMX 141424
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
924 AM CDT WED JUN 14 2017
IAC049-153-141445-
/O.CON.KDMX.SV.W.0142.000000T0000Z-170614T1445Z/
Polk IA-Dallas IA-
924 AM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN POLK AND EASTERN DALLAS COUNTIES...
At 924 AM CDT, a severe thunderstorm was located near Dallas Center,
or near Grimes, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes, Adel, Polk City,
Saylorville, Dallas Center, Granger, Woodward, Big Creek Lake,
Saylorville Lake and Big Creek State Park.
This includes Interstate 35 near mile marker 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9387 4186 9381 4175 9355 4156 9396
4170 9410
TIME...MOT...LOC 1424Z 230DEG 40KT 4169 9389
HAIL...<.75IN
WIND...60MPH
$$
Donavon333
WWUS53 KDMX 141439
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
939 AM CDT WED JUN 14 2017
IAC049-153-141449-
/O.EXP.KDMX.SV.W.0142.000000T0000Z-170614T1445Z/
Polk IA-Dallas IA-
939 AM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND EASTERN
DALLAS COUNTIES WILL EXPIRE AT 945 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4186 9387 4186 9381 4175 9355 4156 9396
4170 9410
TIME...MOT...LOC 1439Z 230DEG 40KT 4179 9373
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:47 AM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 3:47 AM CDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 347 AM CDT Wed Jun 14 2017 .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Wed Jun 14 2017 Complex of storms stretching across the CWA from north to south should continue to slowly push east northeast through the early morning hours as an impulse evident on water vapor imagery lifts northeast through central KS/eastern NE. Expect a dry period around late morning to early afternoon for much of the area, with redevelopment along the sfc trough axis possible by mid/late afternoon which should be situated across eastern MN into central/eastern IA. However boundary and sfc low to fill some and wash out as it moves east and the upper level parent trough lifts into south central Canada. Therefore expect overall storm coverage and chance of severe to be somewhat limited given the limited convergence in the area of the boundary and generally better dynamics off to the north/east of the area. Second issue with redevelopment will be how fast clouds/activity clears this am and how much recovery can be obtained by peak heating. Therefore a better chance for storms to the east of the area as well, as it may take some time before redevelopment with the possibility of the boundary having pushed east of the area by the time storms develop. As for temperatures today, have gone with temps a little bit lower than previously expected with the storms/clouds around this AM. Still should see temps top out in the mid to upper 80s. Even though dewpoints remain in the upper 60s to around 70 the slightly cooler temps in the 80s should keep heat index values in check around 90. .LONG TERM.../Thursday through Tuesday/ Issued at 346 AM CDT Wed Jun 14 2017 There is little change in overall forecast thinking for the long term period tonight. The weak surface trough moving across Iowa tonight will briefly scour out clouds and storms, however, it is more of a wind shift with a barely detectable temperature gradient and behind it we will reside in weak and nebulous surface flow beneath brisk zonal flow aloft. This means temperatures will remain warm on Thursday, probably in the upper 80s and lower 90s, and any subtle impulse traveling through the zonal flow will be sufficient to kick off additional convection. There has been a relatively consistent signal among the various prognostic models for such an impulse moving across the forecast area around Thursday night, with a concurrent round of storms. Instability and deep-layer shear will be sufficient to justify a risk of severe weather, however, the timing, much less area, of any such threat remain very uncertain. The best that can be said is that, given the predicted instability gradient, severe storms are somewhat more likely across the southern half of the forecast area than the northern half, but even this is pretty low confidence. This is well- expressed in the SPC Marginal Risk outlook for Thursday/Thursday night. Successive shortwaves moving through the zonal flow aloft will result in repeat episodes of the Thursday night scenario on both Friday night and Saturday night. Oddly, the strength and thus forecast confidence of each of the three systems increases heading into the future. For the second wave, the first being Thursday night, there is general consensus that initial convective development will occur somewhere over eastern Nebraska around Friday evening, with rapid upscale eastward growth into one or more convective complexes. The GFS and NAM solutions have been showing a "splitsville" scenario, with some rain moving across northern Iowa associated with the stronger forcing near the mid- level shortwave, while apparently stronger storms dive southeast across southern Iowa into the much higher instability. While it is difficult to pin our hopes on such details on day 3-4, this does fit with climatological expectations and is a distinct possibility. The third and strongest system will move very quickly across the region from Saturday afternoon into Saturday night. Early indications are that instability may be somewhat limited during this time frame due to two days of convective overturning and limited return flow. However, the lift and shear with this last wave are much stronger and certainly favor some severe weather threat once again, potentially for the fourth or fifth consecutive day/night this week. If the instability is sufficient for organized updrafts, which is certainly not a guarantee, then the most likely convective scenario would be a forward-propagating squall line with attendant wind threat. All in all the period from Thursday through Saturday appears warm, but not as hot as earlier in the week, and with multiple periods of thunderstorm and severe weather chances. After the last, strongest wave late Saturday we will be scoured out with northwesterly flow aloft and significantly cooler and quieter weather from Sunday through Tuesday. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1214 AM CDT Wed Jun 14 2017 The primary concern remains convective trends through the period. Scattered storms entered western IA this evening and produced outflow which will flip some TAF sites to west with some gusts for a period. After that wind confidence is low with chaotic flow. Cannot rule out lower conditions, but have kept TAFs VFR until conditions dictate otherwise. Similarly have only mentioned thunder based on near term terms with more generic VCSH later this morning and again east in the afternoon when additional storms could develop. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Small
Hazardous weather outlook, Jun 14, 4:16 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 416 AM CDT Wed Jun 14 2017 IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 416 AM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorm chances will return to the forecast on Thursday night, Friday night, and late Saturday. Severe weather may be possible at times, with damaging winds and large hail the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at least through the day Thursday. IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075- 081>086-092>097-151100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 416 AM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms will clear out of the area from west to east early this morning. Additional thunderstorm development is expected this afternoon and evening. Some storms could be severe, with large hail and strong winds the primary threats. The best chances for storms and severe weather will be east of Interstate 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorm chances will return to the forecast on Thursday night into Friday, again Friday night, then late Saturday. Severe weather may be possible at times, with damaging winds and large hail the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late today, and again at times later in the week. Lee
In the hours before
Local storm report, Jun 14, 7:11 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WNW CORNING 41.00N 94.75W
06/14/2017 M1.31 INCH ADAMS IA CO-OP OBSERVER
&&
BFLocal storm report, Jun 14, 7:12 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN TRAER 42.20N 92.47W
06/14/2017 M1.11 INCH TAMA IA CO-OP OBSERVER
&&
BFSpecial weather statement, Jun 14, 7:23 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
723 AM CDT WED JUN 14 2017
IAZ059-072-141300-
Madison IA-Dallas IA-
723 AM CDT WED JUN 14 2017
...Gusty Winds to 50 mph and Dime Size Hail Possible...
At 722 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stuart, or 12 miles southeast of Guthrie Center, moving northeast at
45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Waukee, Perry, Adel, Dallas Center, Earlham, De Soto, Woodward, Van
Meter, Redfield, Dexter, Minburn, Linden, Dawson, Bouton, Perry
Municipal Airport and Badger Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 9424 4160 9427 4186 9428 4186 9387
4150 9388 4139 9424
TIME...MOT...LOC 1222Z 232DEG 41KT 4154 9434
BeerendsLocal storm report, Jun 14, 8:04 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GUTHRIE CENTER 41.68N 94.50W
06/14/2017 M1.27 INCH GUTHRIE IA CO-OP OBSERVER
&&
BFLocal storm report, Jun 14, 8:05 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NNW CAMBRIDGE 41.96N 93.56W
06/14/2017 M1.03 INCH STORY IA CO-OP OBSERVER
&&
BFLocal storm report, Jun 14, 8:20 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WSW BOONE 42.05N 93.89W
06/14/2017 E1.14 INCH BOONE IA CO-OP OBSERVER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:30 AM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hardin, Marshall and 2 more | 60 min |
| Jun 14, 3:11 AM CDT | Special Weather Statement | DMX | Madison, Union | 34 min |
| Jun 14, 4:15 AM CDT | Special Weather Statement | DMX | Lucas, Marion, Monroe | 45 min |
| Jun 14, 6:27 AM CDT | Special Weather Statement | DMX | Cass | 33 min |
| Jun 14, 6:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Jun 14, 7:23 AM CDT | Special Weather Statement | DMX | Dallas | 37 min |
| Jun 14, 10:00 AM CDT | Special Weather Statement | DMX | Hardin, Marshall, Story | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.